Michigan, 2003

Flash Flood in Michigan, July 21, 2003

July 21, 2003 · NWS APX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 21, 9:24 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 9:24 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1024 AM EDT MON JUL 21 2003

LOW PRESSURE AT MID MORNING WAS LOCATED OVER SOUTHEAST WI/SOUTHERN LAKE
MICHIGAN...WITH AN ELONGATED TROUGH/QUASI-WARM FRONT EXTENDING EAST
ACROSS SOUTHERN LOWER AND INTO SOUTHEAST ONTARIO.  ANOTHER TROUGH
EXTENDED NORTH FROM THE MAIN LOW INTO CENTRAL UPPER.  SHORT WAVE TROUGH
DIVING SOUTHEAST INTO GREEN BAY...WITH SHOWERS/THUNDERSTORMS BECOMING
MORE NUMEROUS AHEAD OF IT ACROSS LAKE MICHIGAN.  STEADIER PRECIP HAS
BEEN ACROSS CENTRAL/EASTERN UPPER MI IN DEFORMATION AREA NORTH OF THE
UPPER WAVE.  SOME MID LEVEL DRYING HAS SPREAD ACROSS NORTHERN LOWER...
ALLOWING SKIES TO CLEAR TEMPORARILY.  THIS WILL HELP THE CAUSE AS
ADDITIONAL DESTABILIZATION WILL AID IN NEW CONVECTIVE DEVELOPMENT AS
UVV FIELD FROM UPPER WAVE ADVANCES ACROSS LOWER MI.  MODIFIED 12Z APX
SOUNDING FOR 70/59 PUSHES CAPE VALUES UP NEAR 1000 J/KG.  WIND FIELDS
WILL NOT BE AS STRONG TODAY AS SUNDAY WITH UPPER GRADIENT WEAKENING AS
LOW HEIGHTS PASS OVERHEAD...BUT STILL SOME SHEAR ACROSS SOUTHERN TIER
OF COUNTIES THROUGH MID AFTERNOON...AND COMBINED WITH AFOREMENTIONED
MID LEVEL DRY PUNCH WILL NEED TO KEEP AN EYE ON STORMS THAT BUBBLE UP
FOR SEVERE POTENTIAL (HAIL/WIND).  CURRENT HWO HAS THIS COVERED...SO
WILL JUST FRESHEN UP THE WORDING AND HIT NORTHEAST LOWER HARDER
REGARDING HAIL/WIND POTENTIAL.

WILL PROBABLY NUDGE POPS UP ALL AREAS TODAY TO THE LIKELY/NUMEROUS
CATEGORY.  WILL WAIT UNTIL AFTER 15Z OBS COME IN TO CHECK TEMPERATURE
TRENDS BEFORE SENDING UPDATED GRIDS/TEXT.

.APX...NONE.

JPB
Hazardous weather outlook, Jul 21, 9:40 AM EST, 2 hours 52 minutes before
MIZ008-015>036-041-042-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1040 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS NORTHERN MICHIGAN
THIS AFTERNOON.  ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED...A FEW THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN
COULD PRODUCE DIME SIZED HAIL AND WIND GUSTS TO 60 MPH.  THE
GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF
THE US-131 CORRIDOR BETWEEN 11 AM AND 7 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE ISOLATED THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY
AFTERNOON...BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

In the hours before

Local storm report, Jul 21, 7:53 AM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0853 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    3 SE COMINS               MI   0.75 IN HAIL
07/20/03   OSCODA                         REPORTED BY TRAINED
                                          SPOTTER

CJC
Local storm report, Jul 21, 7:55 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
855 AM EDT MON JUL 21 2003

UPDATED TO ADD OSCODA COUNTY

NORTHERN LOWER MICHIGAN WAS AFFECTED BY TWO ROUNDS OF SEVERE
THUNDERSTORMS ON SUNDAY. THE FIRST DEVELOPED IN NORTH CENTRAL LOWER
MICHIGAN EARLY IN THE AFTERNOON...AND PRODUCED SEVERE WEATHER IN
PARTS OF NORTHEAST LOWER. THE SECOND ROUND DEVELOPED IN WISCONSIN
LATE IN THE AFTERNOON...AND MOVED ACROSS LAKE MICHIGAN INTO
NORTHWEST LOWER MICHIGAN EARLY IN THE EVENING.

ALL SEVERE WEATHER EVENTS WERE PRECEDED BY WARNINGS...WITH AN
AVERAGE LEAD TIME OF JUST OVER 31 MINUTES. THANKS TO SPOTTERS
AND LOCAL LAW ENFORCEMENT FOR THEIR REPORTS TODAY.

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    ROSCOMMON                 MI   1.25 IN HAIL
07/20/03   ROSCOMMON                      REPORTED BY TRAINED
                                          SPOTTER

0240 PM    ST. HELEN                 MI   60 MPH WIND GUST
07/20/03   ROSCOMMON                      REPORTED BY TRAINED
                                          SPOTTER

0302 PM    2 N WEST BRANCH           MI   60 MPH WIND GUST
07/20/03   OGEMAW                         REPORTED BY TRAINED
                                          SPOTTER

0302 PM    2 N WEST BRANCH           MI   0.75 IN HAIL
07/20/03   OGEMAW                         REPORTED BY TRAINED
                                          SPOTTER

0305 PM    3 SE COMINS               MI   0.75 IN HAIL
07/20/03   OSCODA                         REPORTED BY TRAINED
                                          SPOTTER

0313 PM    3 SE WEST BRANCH          MI   WIND DAMAGE
07/20/03   OGEMAW                         LARGE TREE LIMBS DOWN
                                          REPORTED BY TRAINED
                                          SPOTTER

0427 PM    TAWAS CITY                MI   WIND DAMAGE
07/20/03   IOSCO                          LARGE TREE LIMBS DOWN
                                          REPORTED BY TRAINED
                                          SPOTTER

0822 PM    6 N NORWALK               MI   0.88 IN HAIL
07/20/03   MANISTEE

0825 PM    3 S BENZONIA              MI   WIND DAMAGE
07/20/03   BENZIE                         LARGE TREE DOWN

JZ/CJC

The radar

The NCL Michigan radar (KAPX), 16 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otsego

When
July 21, 12:32 PM EST to 1:30 PM EST
Where
Otsego County, 8 mi W of Arbutus Beach
Property damage
$3,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

A small line of thunderstorms developed from near Alba to Waters around midday. The National Weather Service office in Gaylord picked up 2.63 inches of rain in about 45 minutes. Basement flooding was reported in the Lakes of the North area, and significant shoulder damage occurred to Mancelona Road, between Passenheim Road and West Otsego Lake Drive. Emergency repairs were needed to the road the next day.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379723.